Haigan
Online ISSN : 1348-9992
Print ISSN : 0386-9628
ISSN-L : 0386-9628
Case Reports
Guillain-Barré Syndrome Developed as a Neurological Immune-related Adverse Event After Response to Combination Chemo-immunotherapy
Naoki ShijubouToshiyuki SumiKoki KamadaYuichi YamadaHisashi NakataYuji MoriHirofumi Chiba
Author information
JOURNALS OPEN ACCESS

2021 Volume 61 Issue 1 Pages 24-29

Details
Abstract

Background. Immune checkpoint inhibitors are considered the standard treatment for non-small cell lung cancer; however, they can cause immune-related adverse events (irAEs). However, neurological irAEs (nAEs) are rare. Case. A 64-year-old man was diagnosed with lung adenocarcinoma (cT3N3M0, stage IIIC) and received first-line chemotherapy with carboplatin, pemetrexed, and pembrolizumab. He showed a partial response, and the regimen was switched to pemetrexed and pembrolizumab maintenance therapy. After six cycles of maintenance therapy, chest radiography revealed consolidation in the left upper lung field, suggesting an immune-related pulmonary disorder (checkpoint inhibitor pneumonitis [CIP]). Maintenance therapy was discontinued; however, the CIP worsened, and steroid therapy was initiated, after which the consolidation subsided. Neurological symptoms, such as dysesthesia and limb weakness occurred during steroid tapering, suggesting an nAE. The patient was diagnosed with Guillain-Barré syndrome. Although the patient's dysesthesia improved with steroid pulse therapy, his limb weakness persisted. This improved following the initiation of high-dose immunoglobulin therapy. Conclusion. Although nAEs are observed relatively early after the administration of immune checkpoint inhibitors, patients require close monitoring during follow-up, as nAEs can be detected at any time after their administration.

Information related to the author
© 2021 by The Japan Lung Cancer Society
Previous article Next article
feedback
Top